Friday, May 3, 2019 - Important information from Washington County Public Health.
Viernes, 3/MAY/2019 - Información importante de Departamento de Salud Pública del Condado de Washington

May 3, 2019

Dear HSD Secondary Families,

Please read this announcement from Washington County Public Health:

In the past week, several Hillsboro area high school students have overdosed on benzodiazepine drugs. Important points:

  • Benzodiazepines (or "benzos" for short) are a class of prescription drugs that includes Xanax, Ativan, Valium. The slang terms for these drugs include "Xannies, Xannie bars, Hulk."
  • Benzodiazepine overdose signs include getting sleepy, slurred speech and lack of coordination. If a person takes a large dose or uses other drugs or alcohol with benzos, they can become unconscious and have dangerously slow breathing.
  • Overdose is a medical emergency. Call 911.
  • It is incredibly dangerous to take pills that aren't prescribed for you. Also, counterfeit drugs are out there. It is easy to make pills that look exactly like prescription pills. Counterfeit pills have led to overdose and deaths in our community.
  • Check your medicine supplies at home and secure any and all drugs. Parents, talk to your kids and trust your instincts! For more information visit Partnership for Drug Free Kids (  www.drugfree.org/drug/xanax/ ), contact the Washington County Crisis Line at 503-291-9111, or visit the Hawthorn Walk-In Center in Hillsboro.

Dr. Christina Baumann
Washington County Public Health Department


3 de mayo de 2019

Estimadas familias de las escuelas secundarias y preparatorias de HSD:

Por favor, lean este anuncio del Departamento de Salud Pública del Condado de Washington.

Durante la semana, varios estudiantes de edad de escuela preparatoria del área de Hillsboro experimentaron una sobredosis de medicamentos de benzodiazepina.

Puntos importantes:

  • La benzodiacepina (o “benzos” para abreviar en inglés) es una clase de medicamento recetado que incluye Xanax, Ativan y Valium. Los términos de jerga para estos medicamentos incluyen “Xannies, Xannie bars y Hulk”.
  • Los síntomas de una sobredosis de benzodiazepinas incluyen somnolencia, dificultad para hablar y falta de coordinación. Si una persona toma una dosis grande o usa otras drogas o toma alcohol con benzos, podría quedar inconsciente y tener una respiración peligrosamente lenta.
  • La sobredosis es una emergencia médica. Llame al 911.
  • Es increíblemente peligroso tomar pastillas que no le hayan sido recetadas. Además, las drogas falsificadas sí existen. Es fácil hacer que las patillas se vean exactamente como pastillas recetadas. Las pastillas falsificadas han provocado sobredosis y muertes en nuestra comunidad.
  • Revise sus medicamentos en el hogar y guarde cualquier y todos los medicamentos en un lugar seguro. Padres, hablen con sus hijos y ¡confíen en su intuición! Para obtener más información, visite Partnership for Drug Free Kids (www.drugfree.org/drug/xanax/), comuníquense con la Línea de Crisis del Condado de Washington al 503-291-9111, o visiten Hawthorn Walk-In Center en Hillsboro.

Dra. Christina Baumann
Departamento de Salud Pública del Condado de Washington